Alert archive / California / Wind Advisories in 2023
Wind Advisory 40, NWS San Diego, CA
NWS San Diego, CA issued this wind advisory at Aug 8, 2023, 12:12 PM PDT for Riverside County, San Diego County, California. It took effect at Aug 8, 2023, 5:00 PM PDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Aug 8, 2023, 12:12 PM PDT (19:12 UTC)
- In effect from
- Aug 8, 2023, 5:00 PM PDT
- Expired
- Aug 9, 2023, 2:19 AM PDT
- In force
- 9 hr
- Issued by
- NWS San Diego, CA
Counties Riverside County, CA, San Diego County, CA
The radar
The San Diego radar (KNKX), 80 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 7.2 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1761 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
197 WWUS76 KSGX 081912 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 1212 PM PDT Tue Aug 8 2023 CAZ062-065-090600- /O.NEW.KSGX.WI.Y.0040.230809T0000Z-230809T1500Z/ San Diego County Deserts-San Gorgonio Pass Near Banning- Including the city of Borrego Springs 1212 PM PDT Tue Aug 8 2023 ...WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 AM PDT WEDNESDAY... * WHAT...West winds 25 to 35 mph with gusts to 60 mph expected. * WHERE...San Diego County Deserts and San Gorgonio Pass Near Banning. * WHEN...From 5 PM this afternoon to 8 AM PDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. * ADDITIONAL DETAILS...For San Diego County deserts, strongest winds expected along the I-8 grade into Imperial County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. Blowing dust could reduce visibility at times. && $$
2 follow-up statements
163 WWUS76 KSGX 090318 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 818 PM PDT Tue Aug 8 2023 CAZ062-065-091130- /O.CON.KSGX.WI.Y.0040.000000T0000Z-230809T1500Z/ San Diego County Deserts-San Gorgonio Pass Near Banning- Including the city of Borrego Springs 818 PM PDT Tue Aug 8 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT WEDNESDAY... * WHAT...West winds 25 to 35 mph with gusts to 60 mph expected. * WHERE...San Diego County Deserts and San Gorgonio Pass Near Banning. * WHEN...Through 8 AM PDT Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down. * ADDITIONAL DETAILS...For San Diego County deserts, strongest winds expected along the I-8 grade into Imperial County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Connolly
497 WWUS76 KSGX 090919 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 219 AM PDT Wed Aug 9 2023 CAZ062-065-091030- /O.CAN.KSGX.WI.Y.0040.000000T0000Z-230809T1500Z/ San Diego County Deserts-San Gorgonio Pass Near Banning- Including the city of Borrego Springs 219 AM PDT Wed Aug 9 2023 ...WIND ADVISORY IS CANCELLED... Gusty west winds with strongest gusts to 40 to 50 mph will decrease to 30 to 40 mph into this morning. $$ 17
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Aug 8, 8:19 AM PDT, 3 hours 53 minutes earlier.
Area forecast discussion, Aug 8, 8:19 AM PDT, 3 hours 53 minutes before
Area Forecast Discussion National Weather Service San Diego CA 819 AM PDT Tue Aug 8 2023 .SYNOPSIS... Subtropical moisture from the remnants of Eugene will combine with monsoonal moisture from the south to increase humidity across Southern California through Friday. Expect more clouds, and there will be a chance for scattered, mostly light showers, through Thursday. Heating over the mountains may spark isolated thunderstorms as well, with the best chance on Thursday afternoon. Due to the clouds, higher humidity, and continued onshore flow, it will not be as hot through Thursday. Drier air will return by the weekend, along with a warming trend into next week. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... Low clouds were all well offshore this morning, but patchy higher clouds covered the Coachella Valley, and were gradually increasing from the SW. Our 12Z Miramar sounding had moistened considerably and now boasted a PW of 1.59 inches. It also showed a mid-level MU cape of 623 J/K, so we have some potential instability, but with an LFC of about 14K FT MSL. Winds aloft were SW 25-30 KT in the mid-levels, but became southerly below 3500 FT MSL. The sfc pressure gradients to the deserts were already moderate, and should remain stronger through Wednesday. Peak westerly wind gusts through the San Gorgonio Pass were still gusting over 50 MPH at 7 AM PDT. The winds could relax a bit through the morning, but will increase again later today through tonight with peak gusts through the passes exceeding 50 MPH at times. We may also see a few showers develop overnight as a weak easterly wave is drawn north across the region. Humidity will be increasing, if you haven't noticed it already. The 12Z NAM12 run suggests limited sun west of the mountains tomorrow, and little to none on Thursday, so it will be cooler. Forecast was updated for cloud cover, and to remove fog. From previous discussion... .SHORT TERM (Today through Thursday)... The NKX sounding has shown steadily increasing precipitable water values from 0.54 inch late Sunday afternoon to 0.87 inch early Monday morning and 1.4 inch late Monday afternoon. The incoming 12Z NKX sounding shows the greatest moistening since late Monday afternoon has occurred in the 500 to 600 mb layer. Moisture is expected to continue to increase for today into Thursday. As the moisture increases, high temperatures for inland areas will cool the next few days with Thursday high temperatures for the mountains and inland valleys around 15 degrees below average. There remain some timing and track differences with the movement of the center of what was once Tropical Storm Eugene. The models generally move it inland into southern California some time around late Wednesday night into Thursday. Some showers are possible as early as tonight into early Wednesday with a chance of showers and slight chance of thunderstorms continuing through Thursday afternoon. The greater chances for thunderstorms would be for the mountains into the deserts for Wednesday afternoon and Thursday afternoon, but could occur at other times and locations. There is model support for a smaller area of more widespread rainfall with locally heavier amounts late Wednesday night into Thursday morning with that placement somewhere between Santa Barbara County and southwestern San Bernardino County. The ECMWF Extreme Forecast Index has a band of 60th to 70th percentile rainfall extending to the coast of southwestern Los Angeles County for the period from late Wednesday afternoon through late Thursday afternoon. Uncalibrated rainfall from ECMWF ensembles for Big Bear are around one-tenth inch or greater for around half of the ensemble members with a few with one-half inch or more. && .LONG TERM (Friday through Monday)... Gradually drier and warmer inland for Friday into next week with high temperatures on Tuesday of next week a few to around 5 degrees above average. Highest daily NBM dewpoints for Palm Springs peak in the mid 60s on Thursday, then gradually decrease into the mid 50s for the middle of next week. NBM daily chances for measurable rainfall at Big Bear generally fluctuate between 5 and 10 percent for Friday into next week. && .AVIATION... 081520Z...Coast/Valleys...SCT clouds near 15K ft MSL through the early afternoon will become BKN later in the day near 10K ft MSL tonight. These increasing mid/high clouds will disrupt the marine layer making low cloud coverage patchy tonight into Wed morning. Slight (10-20 percent) chance of -SHRA late tonight through early Thursday morning. Mountains/Deserts...West-southwest winds strengthening again this afternoon and evening with surface gusts 25-40 kt, locally near 50 kts through favored passes. Mod up/downdrafts over and east of the mountains with these winds. Winds easing after 10Z Wed. Otherwise increasing clouds at/above 10,000 ft MSL beginning this afternoon and a slight (10-20 percent) chance of -SHRA late tonight into Wednesday with chances increasing later on Wednesday into Thursday. && .MARINE... There is a 10-15 percent chance of showers and 5 percent chance of thunderstorms late tonight into early Wednesday morning. Probability of showers increases to around 15-20 percent with a 5-10 percent chance of thunderstorms for later Wednesday morning into Thursday. && .SKYWARN... Skywarn activation is not requested. However weather spotters are encouraged to report significant weather conditions. && .SGX WATCHES/WARNINGS/ADVISORIES... CA...None. PZ...None. && PUBLIC...10/17 AVIATION/MARINE...APR
Nearby
Wind Advisories in California, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.